Dermatology Questions? Ask an Online Dermatologist.
From your description, sex and age, this sounds like it might be peri-oral dermatitis. I would be happy to confirm this, if you would be able to forward a picture.
I did look up the description of peri-oral dermatitis, perhaps I should mention that I am post-menapausal (complete hystirectomy in 2007), I am very light-skinned, and I do react to facial creams and sun screen. I have been avoiding foundations, and skin creams.
I feel this is peri-oral dermatitis, a rather severe case. However, there is a possibility, in light of your use of cortisone creams that there may be some yeast at play, especially in the lateral corners of the mouth.
I have tried acne medications and washes in the past, they just make it worse. Is there anything I can use to lessen the appearance?
I realize there may be pieces blaming female hormones for this, but that is all speculation. A thorough review of the literature which I did a few years ago, before giving a lecture at the medical school on the topic, failed to find any support for this.
No, I have not tried any antibiotics.
Yes, Tetracycline would be the choice. It is safe, cheap and effective. I would scrape the corner for a KOH scraping to rule out a fungus. Cleocin Lotion is very good for this. Some people like Epiceram too. You do not want to use a steroid: you may even have steroid acne, complicating the above...plus it makes you prone to a yeast infection...especially in the corners of the mouth which is moist and provides a good environment for yeast.
Thank you for your time, I appreciate the attention and detail you have provided for possible treatments.
You're welcome...also make sure you use a simple toothpaste: Arm & Hammer...Tom's of Maine come to mind. Should not have tartar control.